MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; CANNULA SEAL

INTUITIVE SURGICAL, INC NONE; CANNULA SEAL
Model Number 470361-08
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted thoracic surgical procedure, the customer reported that a blue rubber object was found inside the patient¿s anatomy when the endoscope was inserted into the body cavity.The surgeon was performing mediastinal tumor resection.The customer stated that there was a foreign object inside the cannula seal before the issue occurred.When the endoscope was inserted, the object was pushed out and fell into the chest cavity.The object was retrieved in the same procedure.The procedure was completed with no reported injury with a backup seal.Isi followed up with the initial reporter and obtained the following additional information: the instrument and accessory were visually checked prior to use with no issue.The object was retrieved with the video-assisted thoracoscopic surgery (vats) forceps.It was confirmed that all fragments were retrieved.No additional surgical procedure was required to remove the object.No post-operative test was performed.The procedure was completed robotically with no patient¿s injury.The patient did not return to the hospital for any post-surgical complications related to retaining a foreign object.
 
Additional Manufacturer Narrative
It was reported that during a da vinci-assisted thoracic procedure, a rubber object fell inside the patient¿s body.Based on the claim against the product by the customer noting a rubber object falling inside the patient¿s anatomy, an investigation is in progress to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive the port seal to perform failure analysis.The port seal accessory was analyzed and found to have a dislodged floating cylinder seal from the lower housing of the seal.As a result, the floating cylinder seal was pushed further downward causing damage to the duckbill.The customer returned the broken pieces of the duckbill separately.It did not appear to have a missing material from the duckbill.The septum of the seal was no longer visible due to the dislodged floating cylinder seal.It was unclear if there are missing pieces from the septum.The customer also returned a cylindrical blue material approximately 0.60¿ x 011¿.However, it did not appear to be a component of the duckbill or septum of the cannula seal based on the shape and the agile drawings.The material did not appear to be from the lower housing as well.This cannula seal was transferred to advanced failure analysis engineer for further analysis.The initial finding was confirmed, the seal exhibited tears and damage throughout the duckbill and septum.The duckbill was found to have the flap portion dislodged.Reassembly of the duckbill did not appear to have any obvious missing fragments.Regarding the fragment, the drawings were checked, and there was no specified form on the septum or the duckbill that matched the dimensions of the fragment.An in-house seal was disassembled, and samples of the duckbill and the septum material were gathered, cleaned, and added to the fourier transform infrared (ftir) library.The fragment that was returned was run through the ftir and was found to match with both the duckbill and septum material, and the fragment matched more closely to the duckbill material.The seal was also disassembled to determine if the fragment came from an internal component, but no obvious matches were found.The supplier engineer for the septum seal was consulted and inspected the seal and the fragment.The fragment shape and dimensions match a gate vestige from the mold for the septum.The fragment is also able to fit perfectly with the septum hole towards the large opening, where the gate vestige is typically attached during the manufacturing process.The fragment likely came from manufacturing, but the root cause was unknown and currently under investigation.Regarding the septum, it was found to be partially inside out.The septum had a tear, and the floating cylinder was forced through, pushing the septum seal partially inside out.After putting the septum right side out, the septum had a noticeable hole, and the fragment was not returned with the seal.As such, there was a potential for fragments.The hole in the septum was approximately 3.47mm x 5.85mm.The root cause for the tear in the septum is typically attributed to mishandling or misuse.An instrument log review of the product related to the complaint cannot be performed since the unit is an accessory and does not get captured by procedure logs.Images associated with this reported event were submitted for review: from the images, it is unable to identify where the object came from, as the object appears to have a long, cylindrical shape which does not appear to be present on the septum or duckbill component drawings.To best identify the object, the object and the seal should be returned so testing can be conducted on the fragment and the seal can be inspected to determine if the fragment came from the seal itself.The probable root cause is attributed to damage during use, which may result from inadvertent collisions with other instruments or hard surfaces.This issue can be resolved by using an alternate instrument to complete the procedure.No additional actions are currently required given that this issue will continue to be tracked.This complaint is considered a reportable event due to the following conclusion: it was alleged that the port seal broke, and a fragment fell inside the patient during a da vinci assisted procedure.The fragment was retrieved during the same procedure with no patient injury.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur as unintended fragment(s) falling into the patient may require surgical intervention.

Brand Name
NONE
Common Device Name
CANNULA SEAL
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15921662
Report Number2955842-2022-15749
Device Sequence Number2532509
Product Code GCJ
UDI-Device Identifier10886874112547
UDI-Public(01)10886874112547(10)M11220508
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133845
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470361-08
Device Catalogue Number470361
Device Lot NumberM11220508
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/07/2022
Initial Report FDA Received Date12/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown